Persistent gastro-oesophageal reflux symptoms despite proton pump inhibitor therapy

It is not clear why this may happen, but studies suggest that PPI use may increase this risk. Additionally, those who have had a heart attack and are on blood thinners like clopidogrel (Plavix), can have a repeat heart attack. This is because some PPIs can reduce the function of the blood thinner.

One three-year study, published in May 2019 in the journal Gastroenterology, randomly assigned more than 17,000 patients to take a PPI or placebo in combination with blood-thinners, and found PPI users were 33 percent more likely to develop enteric infections. These infections develop in the small intestine and are caused by a type of bacteria known as campylobacter. Enteric infections are a leading cause of diarrhea. Elderly patients, for example, might be more prone to side effects associated with PPIs because of multiple chronic health problems that are unrelated to the PPIs and might be tied to their use of other medication, Dr. Patel says.

That’s the opposite of what we would expect if excess stomach acid were to blame for the problem. Up to 40 percent of U.S. adults experience symptoms of gastroesophageal reflux disease (GERD) once a month, and approximately 10 percent of the adult population takes a proton pump inhibitor (PPI) for this condition.

Study Leaves More Questions Than Answers

The therapeutic implications of that observation are summarized in Figure 2 comparing the efficacy of PPIs in treating esophagitis to their efficacy in treating GERD syndromes other than esophagitis [8]. Evident in the figure, PPI efficacy progressively diminishes moving from esophagitis to symptomatic heartburn, regurgitation [18, 19], chest pain [20], cough [21, 22] and laryngitis [17]. Improving these therapeutic outcomes hinges upon finding alternative treatment strategies that are either more efficacious in preventing reflux or in treating disease cofactors that are often equally important with these conditions. When you look at the data, blaming GERD on too much stomach acid doesn’t make sense.

Studies have shown that PPIs can cause reflux symptoms in people who didn’t have them before, when they tried to quit them. This can heighten GERD symptoms and lead people to reach for their meds again, leading to long-term use. Proton pump inhibitors (PPIs) are one type of medication that can be used to reduce stomach acid and relieve GERD symptoms. Other medications that can treat excess stomach acid include H2 receptor blockers, such as famotidine (Pepcid AC) and cimetidine (Tagamet). However, PPIs are usually more effective than H2 receptor blockers and can ease symptoms in the majority of people who have GERD.

If your heartburn continues, talk to your healthcare professional. No more than three 14-day treatment courses should be used in one year. There is no scientific data to guide physicians on how to deal with the relatively few patients that have side effects from one of the PPIs.

Share Your Thoughts on GERD

Studies did not include individuals who currently have kidney disease, so it is not clear if PPI use can make kidney disease worse. If pH monitoring validates acid reflux, and if PPI therapy and timing are optimized, surgical and pharmacologic options remain.

In patients who continue to have bothersome GERD-related symptoms despite lifestyle modifications, medical therapy is commonly offered or used. Medical therapy includes, antacids, Gaviscon, histamine 2 receptor antagonists (H2RAs), PPIs, Carafate, TLESR reducer, and prokinetics.

But antacids alone won’t heal an inflamed esophagus damaged by stomach acid. Overuse of some antacids can cause side effects, such as diarrhea or sometimes kidney problems. Surgery for GERD may involve a procedure to reinforce the lower esophageal sphincter called Nissen fundoplication. In this procedure, the surgeon wraps the top of the stomach around the lower esophagus.

Licorice and chamomile are sometimes used to ease GERD. Herbal remedies can have serious side effects and might interfere with medications. Ask your doctor about a safe dosage before beginning any herbal remedy.

Like most medications, there are side-effects and complications. Fortunately the overall risk of long-term PPI use still seems to be relatively small. There have been other reports over the past couple of years about the possible risk of pneumonia and infections of the colon with a bacterium called clostridium difficile in patients taking PPIs.

Thanks Chris. I thought maybe the ppi rebound is causing my stomach to overfill, though admittedly I am saying that out of pure ignorance (what portion of the stomach juices are actually acid?). Rebound on stopping PPIs relates to a surge in excess acid production rather than reflux.

There could be other, more mechanical, factors at play, like weakness in the sphincter, which closes off the stomach from the esophagus, delayed gastric emptying, or hiatal hernia, says Nipaporn Pichetshote, a gastroenterologist at Cedars-Sinai Medical Center in Los Angeles. For people who have laryngopharyngeal reflux (LPR), which is reflux that only presents symptoms in the throat like throat clearing and globus, it’s even less clear what causes it, how to diagnose it, or if PPIs are effective at all in treating it. Various questionnaires have been developed to assess GERD symptom severity and frequency. However, while several of these have been validated and shown to yield reproducible results, their use does not increase the accuracy of the GERD diagnosis [25]. Not surprisingly, higher pretreatment scores for dyspeptic symptoms predict poorer symptom response to PPI therapy [26].

Studies suggest that more than half of the people who take PPIs probably do not need them. Simple heartburn can be relieved with antacids or other less powerful drugs. Stomach acid also stimulates coughing, which helps clear the lungs.

gerd worsening with ppi

Leave a Reply

Your email address will not be published. Required fields are marked *